North Dakota, 2010

Flash Flood and Damaging Wind in North Dakota, June 17, 2010

June 17, 2010 · NWS BIS · 2 events in 1 county or zone

Thunderstorms continued over western North Dakota during the early morning hours of June 17th, then redeveloped over south central North Dakota around and after daybreak. As the thunderstorms redeveloped, they became severe with very heavy rain and one report of a severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms continued over western North Dakota during the early morning hours of June 17th, then redeveloped over south central North Dakota around and after daybreak. As the thunderstorms redeveloped, they became severe with very heavy rain and one report of a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 4:30 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 17, 4:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
530 AM CDT THU JUN 17 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...

MAIN FORECAST CONCERNS/HIGHLIGHTS REVOLVE AROUND THE CONTINUANCE OF
SEVERAL ROUNDS OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS MUCH OF
THE FORECAST AREA TODAY AND THIS EVENING. FLASH FLOODING HAS ALREADY
OCCURRED IN SOME AREAS AND IS EXPECTED TO BE A THREAT TODAY THROUGH
THE EVENING.

STRONG WINDS WILL ALSO BE OF CONCERN TODAY. A STRONG SURFACE LOW
PRESSURE SYSTEM WAS OVER EASTERN MONTANA AND WYOMING AND THE WESTERN
DAKOTAS THIS MORNING. THIS SYSTEM IS EXPECTED TO INTENSIFY AND MOVE
NORTHEAST INTO SOUTHERN SASKATCHEWAN/MANITOBA BY THIS EVENING.
STRONG SOUTH/SOUTHEAST WINDS ACROSS THE STATE ARE EXPECTED TO BECOME
SOUTHWEST/WEST OVER FAR SOUTHWESTERN NORTH DAKOTA THIS MORNING...AND
SPREAD INTO NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. THE STRONGEST
WINDS SHOULD BE OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA...WHERE SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE
EXPECTED. FARTHER NORTH THE WINDS WILL INCREASE DURING THE
AFTERNOON. WILL LET THE NEXT SHIFT EVALUATE EXPECTED STRENGTH OF
WINDS FOR THE EVENING IN THE NORTH CENTRAL...TO DECIDE IF A WARNING
IS NEEDED.

ONGOING CONVECTION SINCE WEDNESDAY EVENING HAS PRODUCED SOME SEVERE
THUNDERSTORMS WITH THE MAIN THREAT OF STRONG WINDS. HEAVY RAIN HAS
ALSO PRODUCED FLASH FLOODING OVER PARTS OF THE REGION. LATEST SPC
MESOSCALE ANALYSIS INDICATES AN UNSTABLE AIR MASS WITH STRONG
SHEARING ESTABLISHED ACROSS PORTIONS OF WESTERN AND SOUTHERN ND WITH
MLCAPES OF 500 TO 1000 J/KG AND MID LEVEL LAPSE RATES OF 6.5 TO 7.5
DEG C/KM. AIR MASS WILL CONTINUE TO BE UNSTABLE TODAY AS STRONG
UPPER LEVEL LOW AND VORT ENERGY MOVES FROM WYOMING ACROSS NORTH
DAKOTA TODAY...AND CONTINUING OVER THE NORTHERN PART OF THE STATE
THIS EVENING. THE THREAT OF SEVERE THUNDERSTORMS CONTINUES THROUGH
THE AFTERNOON.

GIVEN WIDESPREAD PRECIPITABLE WATER VALUES RANGING FROM 1.2 TO 1.5
INCHES...AS WELL AS ENHANCED MODEL QPF OVERSPREADING SATURATED
GROUND ACROSS MUCH OF WESTERN AND CENTRAL ND...FLASH FLOODING WILL
CONTINUE TO BE A CONCERN. A FLASH FLOOD WATCH CONTINUES FOR MUCH OF
NORTHWESTERN AND NORTH CENTRAL ND TODAY THROUGH THIS EVENING. A
FLASH FLOODING THREAT MAY ALSO EVOLVE I

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

THE GFS...GEM...AND ECMWF ARE IN FAIRLY GOOD AGREEMENT THROUGH THE
LONG TERM. MODELS PLACE SHORTWAVE RIDGING OVER THE NORTHERN PLAINS
WITH THE UPPER LEVEL RIDGE AXIS OVER NORTH DAKOTA. THIS RIDGE SHIFTS
EASTWARD BY SUNDAY NIGHT ALLOWING A UPPER LEVEL TROUGH TO MOVE INTO
THE PACIFIC NORTHWEST. SOUTHWEST FLOW ALOFT DEVELOPS SUNDAY NIGHT
WITH MULTIPLE DISTURBANCES EJECTING OUT OF THE TROUGH TOWARDS THE
NORTHERN PLAINS THROUGH TUESDAY. THE TROUGH PASSES OVER THE NORTHERN
PLAINS ON TUESDAY WITH RIDGING BEGINNING TO BUILD ACROSS MONTANA BY
THE END OF THE LONG TERM. EACH DISTURBANCE BRINGS A CHANCE OF
SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA
THROUGH TUESDAY NIGHT. TEMPERATURES ARE FORECAST TO REMAIN NEAR
NORMAL THROUGH THE PERIOD WITH HIGHS IN THE UPPER 70S TO LOWER 80S.

&&

.AVIATION...

A SURFACE LOW INTENSIFYING OVER SOUTHEASTERN MT AND NORTHEASTERN
WYOMING EARLY THIS MORNING WITH AN INVERTED SURFACE TROUGH EXTENDING
NORTHWESTWARD TOWARD GLASGOW.  SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE TO OCCUR ACROSS MOST OF WESTERN NORTH DAKOTA WITH ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS NEAR KJMS.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY ON THURSDAY.
EXPECT MAINLY VFR CEILINGS TODAY WITH OCCASIONAL PERIODS OF MVFR
ESPECIALLY IN SHOWERS AND THUNDERSTORMS. POTENTIALLY SEVERE
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE AT
KMOT...KBIS...AND KJMS IN THE AFTERNOON AND EARLY EVENING HOURS
THURSDAY.

IN ADDITION TO SHOWERS AND THUNDERSTORMS A RAPIDLY INTENSIFYING
SURFACE LOW WILL CREATE GUSTY WINDS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA MID MORNING THURSDAY INTO THURSDAY NIGHT AND CONTINUING INTO
FRIDAY. WINDS OF 25 TO 35 KNOTS WITH GUSTS AS HIGH AS 45 KNOTS AT
ARE POSSIBLE AT KDIK...KMOT...KBIS...AND KJMS.

&&

.HYDROLOGY...

STORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF WESTERN AND NORTH
CENTRAL NORTH DAKOTA. THESE STORMS HAVE A HIGH POTENTIAL FOR
CREATING FLASH FLOODING IN THE AREAS OF HEAVIEST RAINFALL. THE
CURRENT EXPECTATION IS THAT THE HIGHEST RISK AREAS ARE IN A SWATH
EXTENDING THROUGH MCKENZIE...MOUNTRAIL...WARD...AND BOTTINEAU
COUNTIES WITH SIGNIFICANT CONCERNS ALSO IN THE ADJOINING COUNTIES.
RAINFALL EXCEEDING 2 OR 4 INCHES IS POSSIBLE OVER LARGE AREAS AND
LOCALLY THE TOTALS MAY BE EVEN MUCH GREATER. DEPENDING UPON EXACT
PLACEMENT OF THE HEAVIEST RAINFALL...COUNTY AND TOWNSHIP ROADS ARE
THE MOST SUSCEPTIBLE TO FLASH FLOOD DAMAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 1 AM
CDT /MIDNIGHT MDT/ FRIDAY FOR NDZ017>022-031>036-040>047-050.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ001>005-009>013-
017>019-021-031-032.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY FOR
NDZ003>005-011>013.

HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY
FOR NDZ023-025-037-048-051.

&&

SHORT TERM...JV
LONG TERM/AVIATION...DC
Hazardous weather outlook, Jun 16, 3:24 PM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT WED JUN 16 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 PM CDT WED JUN 16 2010 /324 PM MDT WED JUN 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS WESTERN AND CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER
WESTERN NORTH DAKOTA AND SPREAD EAST THROUGH LATE EVENING AND OVERNIGHT.
SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF A LINE FROM MINOT
TO BISMARCK..WITH THE MAIN THREATS BEING VERY LARGE HAIL OVER ONE
INCH IN DIAMETER...AND WIND GUSTS OVER 60 MPH. AN ISOLATED TORNADO
CANNOT BE RULED OUT...ESPECIALLY BEFORE 10 PM MDT/11 PM
CDT....ESPECIALLY IN WESTERN NORTH DAKOTA. THERE IS ALSO POTENTIAL FOR
STORMS TO REDEVELOP AND MOVE OVER THE SAME AREAS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES ARE POSSIBLE BY THURSDAY MORNING OVER NORTHWEST
THROUGH NORTH CENTRAL NORTH DAKOTA...WITH ISOLATED HIGHER
AMOUNTS...WHICH COULD PRODUCE FLASH FLOODING AND SHARP RISES ON
CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAIN CONTINUES
THURSDAY AND THURSDAY NIGHT. STRONG WINDS AROUND 40 MPH WITH
HIGHER GUSTS ARE EXPECTED THURSDAY AND THURSDAY EVENING OVER MUCH OF
THE STATE AS AN INTENSE LOW PRESSURE SYSTEM MOVES FROM SOUTHERN
SASKATCHEWAN TO LAKE WINNIPEG. WINDY CONDITIONS WILL PERSIST INTO
FRIDAY AS WELL.

AN UNSETTLED WEATHER PATTERN CONTINUES TO BRING A THREAT OF
THUNDERSTORMS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND TONIGHT
AS WELL AS THURSDAY AND THURSDAY EVENING.

KINNEY

In the hours before

Local storm report, Jun 16, 11:51 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     1 S LINCOLN             46.75N 100.70W
06/16/2010                   BURLEIGH           ND   NWS EMPLOYEE

            6 INCH DIAMETER TREE LIMBS BLOCKING ROAD.

&&

SWICHE
Local storm report, Jun 17, 12:01 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     2 E LINCOLN             46.76N 100.66W
06/16/2010                   BURLEIGH           ND   PUBLIC

            LARGE TREE OVER ROAD.

&&

SWICHE
Local storm report, Jun 17, 12:06 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
106 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       STANLEY                 48.32N 102.39W
06/17/2010  M0.39 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            15 MINUTE RAINFALL TOTAL. YARDS FLOODED.

&&

SWICHE
Special weather statement, Jun 17, 12:44 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
144 AM CDT THU JUN 17 2010

NDZ037-047-048-050-051-170730-
DICKEY ND-LA MOURE ND-LOGAN ND-MCINTOSH ND-STUTSMAN ND-
144 AM CDT THU JUN 17 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN STUTSMAN...DICKEY...EASTERN
MCINTOSH...WESTERN LAMOURE AND EASTERN LOGAN COUNTIES UNTIL 230 AM
CDT...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
LEHR TO 7 MILES NORTHWEST OF SPRING CREEK COLONY...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FORBES...
  FREDONIA...
  KULM...
  GACKLE...
  MERRICOURT...
  ELLENDALE...
  MONANGO...
  EDGELEY...
  FULLERTON...
  MILLARTON...
  BERLIN...
  SYDNEY...
  GUELPH...
  LUDDEN...
  ALFRED...
  JUD...
  NORTONVILLE...
  ADRIAN...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHECK
Special weather statement, Jun 17, 1:30 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT THU JUN 17 2010

NDZ037-048-051-170800-
DICKEY ND-LA MOURE ND-STUTSMAN ND-
230 AM CDT THU JUN 17 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN STUTSMAN...DICKEY AND
LAMOURE COUNTIES UNTIL 300 AM CDT...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YPSILANTI TO
LUDDEN...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LUDDEN...
  GRAND RAPIDS...
  YPSILANTI...
  LA MOURE...
  MARION...
  OAKES...
  GLOVER...
  VERONA...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHECK
Local storm report, Jun 17, 3:51 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND DMG     BISMARCK                46.81N 100.78W
06/16/2010                   BURLEIGH           ND   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REMOVED LARGE TREES FROM ROADS
            THROUGHOUT AND SURROUNDING THE CITY.

&&

SWICHE

The radar

The Bismarck radar (KBIS), 20 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 17, 4:30 AM CST to 4:35 AM CST
Where
Morton County, 0.47 mi E of St Anthony
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.620, -100.910

Heavy rain accompanied the strong winds.

Flash Flood, Morton

When
June 17, 5:38 AM CST to 11:00 AM CST
Where
Morton County, 10.43 mi NNE of Glen Ullin to 9.66 mi NNE of Sweet Briar
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
46.962, -101.756

Up to six inches of rain fell across portions of western and central Morton County. The heavy rainfall resulted in numerous flooded roadways and flooded basements. Road damage was reported to be extensive in some locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238488, 238490.